Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS San Diego, CA

December 6, 2018San Diego County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 6:00 PM PST for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2018, 6:00 PM PST (02:00 UTC)
Expired
Dec 6, 2018, 9:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 39 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS56 KSGX 070200
FFWSGX
CAC073-070500-
/O.NEW.KSGX.FF.W.0036.181207T0200Z-181207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
600 PM PST THU DEC 6 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  South central San Diego County in southwestern California...

* Until 900 PM PST

* At 558 PM PST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing extremely heavy rain across the warned 
  area. Flash flooding is likely in progress or will begin shortly.

* Some locations that will likely experience flooding include...
  Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake
  Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and
  Captain Grande Indian Reservation.

LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676

$$

10
3 follow-up statements
619 
WGUS76 KSGX 070206
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
606 PM PST THU DEC 6 2018

CAC073-070500-
/O.CON.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
606 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR
SOUTH CENTRAL SAN DIEGO COUNTY...

At 603 PM PST, Doppler radar and automated rain gauges indicated
thunderstorms producing very heavy rain over the warned area. 
Rainfall rates exceeding 1.50 inches per hour have been reported 
near Jamul. Flash flooding is occurring or will likely begin shortly.

Some locations that will experience likely flooding include...
Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake
Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and Captain
Grande Indian Reservation.

LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676

$$

10
272 
WGUS76 KSGX 070316
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
716 PM PST THU DEC 6 2018

CAC073-070500-
/O.CON.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
716 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR
SOUTH CENTRAL SAN DIEGO COUNTY...

At 714 PM PST, Doppler radar indicated that the intense rainfall has 
diminished. However, light to occasionally moderate rain continues 
over the area. Additional rainfall of around a half an inch is 
expected. The additional rainfall along with runoff from the heavy 
rain which fell will continue the threat of flash flooding.

Some locations that will experience likely flooding include...
Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake
Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and Captain
Grande Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676

$$

Gregoria
191 
WGUS76 KSGX 070452
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
852 PM PST THU DEC 6 2018

CAC073-070502-
/O.EXP.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
852 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY WILL
EXPIRE AT 900 PM PST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:19 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 6, 2:19 PM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
219 PM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of heavy showers and isolated thunderstorms through this evening,
ending by daybreak Friday. Flooding will be possible through this
evening area wide with heavy snow in the San Bernardino Mountains.
Dry with a warming trend trough the weekend with high pressure
aloft and with weak offshore flow bringing gusty northeast winds
near the coastal mountain slopes. A low pressure system from the
northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for
Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Bands of very heavy showers continue to stream onshore with a band
of embedded thunderstorms to the south moving east towards the San
Diego County coast with enhanced area instability noted in the
vicinity of strong shortwave rotating onto the coast. Precip
rates up to 1" per hour have been common with the heaviest
showers and have prompted reports of flash flooding in Orange
County. Main concern for additional flash flooding in urbanized
areas and near wildfire burn scars and the flash flood watch was
expanded to include the entire area. Small stream flooding likely
in poor drainage areas. Holy and Canyon Complex burn scars most
susceptible to debris flows this afternoon but cannot rule out
debris flow near other recent scars including Cranston.

Snow levels will continue to fluctuate between 6000-7000 feet in
the San Bernardino Mountains. Some colder air in noted just to the
NW and should wrap into the San Bernardino Mountains later this
afternoon providing lower snow levels as the upper low drops south
and allows some colder air to advect from the north. In addition
heavier convection and evaporative cooling will prompt lower snow
levels at times possibly as low as 5000 feet through this evening.
Winter storm warning remains in effect for locations 6000 feet
and higher in San Bernardino County with additional accumulations
of 3 to 6 inches between 6000 to 7000 feet, and 6 to 12 inches
with isolated higher amounts up to 18 inches above 7000 feet. Snow
levels higher in Riverside County so only the high peaks there
will receive accumulating snow including Mount San Jacinto and
Toro Peak.

Precipitation will taper off from NW to SE after midnight and
taper off by daybreak Friday.

High pressure aloft will move across the West Coast this weekend
bringing dry weather with a warming trend for Friday through the
weekend. There will also be weak offshore flow this weekend with
gusty northeast winds near the coastal slopes of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooler conditions with gusty west to
northwest winds, and a chance for mainly light precipitation.

Dry with a warming trend Wednesday and Thursday with a period of
weak offshore flow possible around Wednesday.

&&

.AVIATION...
062000Z...A band of very heavy rain over Orange County and the
coastal waters will slowly drift east through 06Z. Scattered showers
ahead of this trough. CIGS 025-035 with vis 2-4 miles in showers,
lowering to CIGS of 010 and vis less than 1 mile in the heavy
downpours. A slight chance of TS. Intermittent terrain obscurations
in the mountains. East and southeast winds 15-25 kt in the mountains
and foothills. Showers decreasing late tonight.

&&

.MARINE...
Hazardous boating conditions through this evening with bands of
heavy rain and isolated thunderstorms. South winds of 10-20 kt
gusting to 25 kt. A Marine Weather Statement is in effect through
this evening.

&&

.BEACHES...
Bands of heavy rain and isolated thunderstorms over the coastal
waters will move over the beaches this afternoon and evening. A
building long-period swell through Friday will bring surf as high as
6 feet tonight into Saturday, particularly to southern San Diego
County. Strong rip currents are likely. For details, check the Surf
Zone Forecast.

&&

.SKYWARN...
Skywarn activation is requested for all areas. Weather spotters
are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PST tonight for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Moede

In the hours before

Local storm report, Dec 6, 4:07 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      ORO GRANDE              34.60N 117.34W
12/06/2018                   SAN BERNARDINO     CA   PUBLIC

            ROADWAY FLOODING ON NATIONAL TRAILS HWY AT
            MILL STREET.

&&

MOEDE
Local storm report, Dec 6, 4:13 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      3 NE OCEANSIDE          33.23N 117.33W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORTS MODERATE STREET FLOODING AT
            THE INTERSECTION OF MISSION AVE AND EL
            CAMINO REAL IN OCEANSIDE.

&&

SC
Local storm report, Dec 6, 5:13 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      OCEANSIDE               33.20N 117.38W
12/06/2018                   SAN DIEGO          CA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED SEVERAL INCHES OF
            WATER FLOODED COAST HIGHWAY NEAR DOWNTOWN
            OCEANSIDE. WATER WAS GOING UP TO THE CURB
            NEAR BUSINESSES. ONE RESCUE REPORTED.

&&

SC
Local storm report, Dec 6, 5:18 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
518 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     LIGHTNING        4 ESE DEL MAR           32.95N 117.19W
12/06/2018                   SAN DIEGO          CA   NEWSPAPER

            NEWSPAPER EMPLOYEE REPORTED LIGHTNING ON THE
            56 NEAR THE CARMEL CREEK EXIT.

&&

SC
Local storm report, Dec 6, 5:44 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
544 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            1 NE CORONADO           32.70N 117.17W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            ROAD CLOSURE DUE TO FLOODED STREET.

&&

CO
Local storm report, Dec 6, 6:00 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      CORONADO                32.69N 117.18W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            REPORT OF FLOWING WATER THAT HAS SPILLED
            OVER FROM THE ROAD ONTO THE SIDEWALKS.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 5:29 PM PSTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.